Oregon, 2011

Wildfire in Oregon, September 1 to 16, 2011

September 1 to 16, 2011 · NWS PDT · 1 event in 1 county or zone

The High Cascades Complex Wildfire which was started by lightning on August 24 was contained September 16 after burning 108,154 acres of timber, grass, and brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The High Cascades Complex Wildfire which was started by lightning on August 24 was contained September 16 after burning 108,154 acres of timber, grass, and brush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 31, 8:22 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 31, 8:22 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
922 PM PDT WED AUG 31 2011

UPDATED AVIATION DISCUSSION

.UPDATE...A TROUGH OF LOW PRESSURE CONTINUES TO MOVE THROUGH THE
PACIFIC NORTHWEST THIS EVENING. THE SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THIS SYSTEM STAYED TO THE NORTH OF THE FORECAST
AREA...WITH ONE SHOWER MOVING INTO FRANKLIN COUNTY BEFORE
DISSIPATING. A FEW CLOUDS WILL MOVE INTO THE FAR NORTHEAST PORTION
OF THE REGION THIS EVENING...BUT EXPECT PRECIPITATION TO REMAIN
NORTH OF THE AREA. WINDS WILL DECREASE LATER THIS EVENING AND
OVERNIGHT. COLD TEMPERATURES ARE FORECASTED FOR CENTRAL OREGON WHERE
A FREEZE WARNING IS IN EFFECT. A SPECIAL WEATHER STATEMENT
HIGHLIGHTS AREAS SOUTH OF MADRAS FOR TEMPERATURES NEAR FREEZING FOR
NORTH CENTRAL OREGON. CURRENT FORECAST LOOKS TO BE ON TRACK. DMH

&&

.AVIATION...06Z TAFS...WINDS WILL CONTINUE TO DECREASE AT ALL TAF
SITES TONIGHT. EXPECT WINDS TO REMAIN BELOW 12 KTS TOMORROW AS HIGH
PRESSURE BUILDS OVER THE REGION. VFR CONDITIONS WILL PREVAIL FOR THE
NEXT 24 HOURS. SOME SMOKE AND HAZE MAY IMPACT VISIBILITY AT KRDM
DURING THE LATE AFTERNOON HOURS ON THURSDAY. DMH

&&

.PREV DISCUSSION... /ISSUED 200 PM PDT WED AUG 31 2011/

SHORT TERM...UPPER LEVEL TROUGH IS PROGRESSING ACROSS THE PACIFIC
NORTHWEST THIS AFTERNOON WITH CLOUDS AND BREEZY CONDITIONS ACROSS
THE FORECAST AREA. THERE ARE SOME CUMULUS BUILD UPS OVER THE WALLOWA
MOUNTAINS AND ALONG THE NORTHERN CASCADES BUT AM NOT EXPECTING ANY
THUNDERSTORM DEVELOPMENT OR PRECIPITATION IN FORECAST AREA.  THE
TROUGH WILL CONTINUE TO MOVE EAST TONIGHT WITH THE TROUGH AXIS OVER
NORTHEAST OREGON BY EARLY THURSDAY.  THE WINDS ARE EXPECTED TO
DIMINISH TONIGHT WITH STRONG RADIATIONAL COOLING WITH SOME PART OF
CENTRAL AND NORTH CENTRAL OREGON SEEING FREEZING TEMPERATURES AROUND
SUNRISE.  A FREEZE WARNING AND SPECIAL WEATHER STATEMENT HAVE BEEN
ISSUED TO COVER THESE AREAS.  ON THURSDAY...TEMPERATURES WILL START
TO WARM AS DRY NORTHWEST FLOW WILL BE OVER THE AREA AND CONTINUE
WARMING ON FRIDAY. BY SATURDAY...AN AREA OF HIGH PRESSURE WILL BE
EXPANDING NORTH FROM THE SOUTHWESTERN UNITED STATES WITH
TEMPERATURES BACK NEAR SEASONAL VALUES.  93

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED PERIODS
LOOKS LIKE IT WILL BE DOMINATED BY A RIDGE OF HIGH PRESSURE WHICH
WILL SERVE TO PUT TEMPERATURES BACK TO ABOVE NORMAL THROUGH NEXT
WEEK. WILL NEED TO WATCH A WEAK UPPER LEVEL DISTURBANCE OFF THE
COAST OF CALIFORNIA THAT THE MODELS ARE INDICATING TO PASS OVER THE
REGION ON MONDAY. FOR NOW HAVE SOME POPS OF LESS THAN 10 PERCENT ON
MONDAY AND WILL SEE HOW MODELS HANDLE THIS FEATURE OVER TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  77  51  78 /  10   0   0   0
ALW  51  79  54  80 /  10   0   0   0
PSC  46  81  50  82 /  10   0   0   0
YKM  45  80  49  81 /  10   0   0   0
HRI  47  81  49  81 /  10   0   0   0
ELN  46  78  50  76 /  10   0   0   0
RDM  30  76  38  80 /  10   0   0   0
LGD  43  74  47  78 /  10  10  10  10
GCD  40  76  45  84 /  10   0   0   0
DLS  48  80  51  81 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 1 AM TO 9 AM PDT THURSDAY ORZ509.

WA...NONE.
&&

THREAT INDEX
THURSDAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

84
Hazardous weather outlook, Aug 31, 4:20 AM PST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PDT WED AUG 31 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
520 AM PDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FREEZE WARNING
     EAST SLOPES OF THE OREGON CASCADES

COOLER AIR WILL BE OVER EASTERN WASHINGTON AND OREGON TODAY AND
TONIGHT. TEMPERATURES WILL DROP INTO THE UPPER 20S AND 30S TONIGHT
IN CENTRAL OREGON AND THE MOUNTAINS. FREEZING TEMPERATURES ARE
LIKELY SOUTH OF BEND AND IN MOUNTAIN VALLEYS, INCLUDING SUNRIVER,
SENECA, MEACHAM, AND UKIAH. A FREEZE WARNING HAS BEEN ISSUED FOR
OREGON ZONE 509 FROM 1 AM TONIGHT UNTIL 9 AM PDT THURSDAY. FREEZING
TEMPERATURES ARE ALSO POSSIBLE IN OREGON ZONE 42 ABOVE 3000 FEET
INCLUDING REDMOND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZE WARNING THURSDAY MORNING
     EAST SLOPES OF THE OREGON CASCADES

A FREEZE WARNING HAS BEEN ISSUED FOR OREGON ZONE 509 FROM 1 AM TO 9
AM PDT THURSDAY. A SLOW WARMING TREND WILL BEGIN THURSDAY AND
CONTINUE THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes of the Oregon Cascades

When
September 1, 12:00 AM PST to September 16, 12:00 PM PST
Where
East Slopes of the Oregon Cascades forecast zone
Reported by
Other Federal Agency
Coordinates
44.568, -121.190 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334988.